Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX

April 14, 2001Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2001, 5:03 PM CDT for Pecos County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 14, 2001, 5:03 PM CDT (22:03 UTC)
Expired
Apr 14, 2001, 5:45 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1918 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 142204
SVRMAF
TXC371-142245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT SAT APR 14 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN TEXAS

* UNTIL 545 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF IRAAN...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  IRAAN...AND INTERSTATE 10 BETWEEN MILE MARKERS 307 AND 325.

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3089 10223 3070 10223 3074 10182 3093 10189
          3099 10200 3101 10213

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:30 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 14, 3:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT APR 14 2001

CURRENT VIS SATELLITE IMAGERY/KMAF 88D SHOWS SFC HEATING JUST
STARTING TO SPAWN -TSRA NEAR KFST AND OVER THE BURROS IN OLD MEX
INVOF A SHARPENING DRYLINE...MOVING NE...AND WV IMAGERY SHOWS WEAK
UPPER LVL S/WV OVER CNTRL NM IN ZONAL FLOW.  THE 18Z MESOETA
INITIALIZED REASONABLE WELL ON THE POSITION OF THE DRYLINE...ALTHOUGH
IT IS OVERESTIMATING SFC FLOW AND...CONSEQUENTLY...SHUNTING LOW LVL
MSTR E TOO FAST. ACCOUNTING FOR THIS...THE BETTER MSTR/DRYLINE SHOULD
END UP ALONG A SNYDER-KMAF-K6R6 LINE BY THE START OF THE FIRST PD.
FCST MESOETA SNDNGS NR CURRENT -TSRA SHOW SB CAPES OF 1700 J/KG AND
LI'S OF -6...AND SNDNGS UPSTREAM OF STORM MOTION SHOW CAPES OF 2000+
J/KG AND LI'S OF -8.  FCST HELICITIES ARE LACKING THOUGH AT ABOUT 130
M2/S2...AND WET BULB ZERO HEIGHTS ARE ON THE HIGH SIDE...BUT
SIGNATURES OF CURRENT CELLS SUGGEST MESOETA MIGHT BE UNDERSTIMATING
THE PRESENT INSTABILITY...SO WILL MENTION A FEW SEVERE.

LATER ON THIS EVENING W/S/WV PASSING...A WEAK FNT IS PROGGED TO MOVE
THROUGH...SHIFTING SFC FLOW TO N-NE BY SUNRISE.  THIS SHOULD KEEP
THE THINGS DRY UNTIL RETURN FLOW BEGINS SUN NIGHT.  HAVE KEPT TEMPS
A LITTLE LOWER SUN THAN TDY'S...OWING TO THE FROPA...AND A LITTLE
WARMER MON.

NEXT COLD FNT/SHOT AT PRECIP IS STILL DUE IN MON NIGHT ACCORDING TO
THE LATEST AVN.  HOWEVER...LWR LVL MSTR PROGS LOOK TOO DRY FOR
ANYTHING TO HAPPEN IN THE NWRN CWA...SO WILL NOT MENTION PRECIP
CHANCES FOR THERE.

EXTENDED LOOKS FINE...W/SLIGHT COOL DOWN TUE/WED...AND THE A WARMUP
BACK TO ABV-NORMAL TEMPS BY LATE WEEK.  NO CHANGES.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  56/86/55/87    2000
LSA  48/83/50/84    0000
E41  60/88/57/87    2000
6R6  62/91/60/89  o  1000
MRF  44/80/44/86    0000
CNM  51/85/50/87    0000

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Apr 14, 3:00 PM CDT, 2 hours 3 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT APR 14 2001

.SYNOPSIS...
THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND TONIGHT
ALONG A SURFACE DRYLINE AS IT MOVES TO THE EAST INTO A WARM AND
MOIST AIRMASS.

.THREATS...
THUNDERSTORMS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND TONIGHT ACROSS THE LOWER TRANS-PECOS AND PORTIONS OF
THE PERMIAN BASIN. THE SURFACE AIRMASS IS WARM...MOIST...AND
UNSTABLE...AND THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT. THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT FORM
WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT COULD OCCUR
IF THE THUNDERSTORMS BECOME MORE INTENSE AND WIDESPREAD.

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.